Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 53, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Apr 20, 2002, 6:24 PM CDT for Butler County, Logan County, Kentucky. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2002, 6:24 PM CDT (23:24 UTC)
- Expired
- Apr 20, 2002, 7:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
Counties Butler County, KY, Logan County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 6:27 PM CDT | Hail 1.5 | Dunmor, KY | |
| Apr 20, 6:28 PM CDT | Hail 1 | Jerico, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 416 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLMK 202324 SVRSDF KYC031-141-210000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 624 PM CDT SAT APR 20 2002 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUTLER COUNTY IN SOUTH CENTRAL KENTUCKY LOGAN COUNTY IN SOUTH CENTRAL KENTUCKY * UNTIL 700 PM CDT * AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF LEWISBURG...OR ABOUT 34 MILES WEST OF BOWLING GREEN...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LEWISBURG AROUND 630 PM CDT QUALITY...EPLEYS STATION AROUND 635 PM CDT THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. LAT...LON 3722 8697 3705 8717 3681 8675 3697 8668 $$ SMALLCOMB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:10 PM CDT, 4 hours 14 minutes earlier.
Area forecast discussion, Apr 20, 2:10 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 310 PM EDT SAT APR 20 2002 WEAK FNT (AS IT WERE) FM NRN KY...SAGGING BACK INTO SRN IL/MO... SHUD SETTLE A BIT FURTHER SOUTH TNGT BEFORE STALLING. WK CONVG ALNG SAID FNT...COUPLED WITH THERMDYNAMIC CONSIDERATIONS & H85 INFLOW ... WAS HELPING KICK OFF SCT SHWRS/TSTMS IN SRN MO. THOSE SHWRS/TSTMS WILL DRIFT INTO SRN KY THIS EVNG. MEANWHILE...FOUR CORNERS TROF WILL LIFT OUT TNGT...THEREBY HELPG DVLP BROAD AREA OF WAA AND ISENTROPIC LFT OVR THE OHIO VLY. WUD EXPECT NUMEROUS SHWRS/TSTMS TO SPREAD FM SW TO NE OVNGT. SFC LOW THEN TO RACE FM OK TO E-CNTRL MO BY MIDDAY SUNDAY ... WHILE WRMFNT SHIFTS INTO CNTRL KY TWD MIDDAY. WAA ISENTROPIC LFTG ONGOING NRN FA SUN MRNG WITH NMRS SHWRS/TSTMS. WUD THINK POSSIBLITY OF SOME SVR SUN MRNG INTO MID AFTN..ON NORTHWARD MOVING WARMFNT...WHERE VRY TIGHT LI GRADIENT TO RESIDE /HELICITY MAXIMIZED/ AND LLJ IMPINGING ON RGN. MEANWHILE...SRN KY MAY BECOME CAPPED FOR A TIME SUN AFTN... AS WARM AIR ALOFT SHIFTS IN. GREATEST SVR WX POTENTIAL THEN SHUD DVLP IN THE AFTN...ALNG AND E OF RAPIDLY MOVE SFC LOW FM E-CNTRL MO TO SRN IND ...AND ALNG WRMFNT IN NRN KY. SFC FEATURES SUN AFTN SHUD BE JUXTA-POSED NR AXIS OF H85 40-50 KNOT JET...AND NEAR INTENSIFTYING JET OVR THE UPR MISSISSIPPI VLY. PLAN ON LIKELY POPS NRN FA AND SCT POPS IN THE SOUTH. WILL ALSO MENTION SVR POSSIBILITY ALL ZONES SUNDAY. WITH RAPIDLY MOVING SFC LOW...WARMFNT SHUD MAKE IT THRU ALL OF OUR FA ON SUNDAY. WE ARE GOING SOME 5 TO 10 DEGREES ABOVE MOS GUIDE...CLOSEST TO ETA EXPERIMENTAL MOS AND ETA RAW VALUES. 80 TO 85 DEGREES SOUTH...AND MID TO UPPER 70S NORTH. SQUALL LINE TO THEN RACE THRU FORECAST AREA SUNDAY NITE ... LIKELY POPS AND SVR WORDING IN ALL ZONES. MUCH COOLER WITH ABUNDANT LOW CLDS LATER SUN NITE AND MONDAY...AS COOL / MOIST CYCLONIC FLOW SETTLES OVR AREA. IMPROVING CONDS TUE AS RDG BUILDS IN. .SDF...NONE. STUREY
In the hours before
Special weather statement, Apr 20, 2:52 PM CDT, 3 hours 32 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-210104- CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 352 PM EDT SAT APR 20 2002 THE STORM PREDICTION CENTER HAS INDICATED THAT A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA FOR SUNDAY. A COLD FRONT WILL SAG INTO SOUTHERN KENTUCKY TONIGHT...THEN BECOME STATIONARY. ON SUNDAY MORNING...THE FRONT WILL BE LIFTED NORTH...AS A WARM FRONT...BY A DEVELOPING LOW PRESSURE SYSTEM IN THE SOUTHERN GREAT PLAINS. THE COMBINATION OF A WARM AND VERY UNSTABLE AIRMASS...A WARM FRONT...A DEVELOPING LOW PRESSURE SYSTEM...AND STRONG WIND SHEAR...WILL CREATE THE POTENTIAL FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK FROM LATE SUNDAY MORNING THROUGH SUNDAY NIGHT. THE GREATEST THREAT FROM THE SEVERE THUNDERSTORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND POSSIBLY STRONG TORNADOES. HEAVY RAINFALL IS ALSO LIKELY. THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE LOCAL MEDIA OUTLET...FOR THE LATEST INFORMATION ON THIS POTENTIALLY DANGEROUS WEATHER SITUATION. SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED SUNDAY. JMB
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.